Adderall linked to heart complications

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

awiese91
New Member


Date Joined Oct 2013
Total Posts : 1
   Posted 10/6/2013 10:33 PM (GMT -6)   
I am 21 years of age and this past year I've had many complications with my heart since this past February.- It all started when one night I couldn't sleep and at about 7 in the morning I decided to get up and just be productive and go to the gym. I took my Adderall as I always do in the morning and skipped breakfast (which I normally do since my medicine suppresses my appetite, especially in the morning.) Then I proceeded to the gym to do my normal routine which is running and walking for four miles. about a mile into this routine, I felt this pain in the center of my chest. I also felt really dizzy and nauseous, I just thought it was possibly due to the fact that I never get up first thing in the morning and go work out. So I just decided to walk the rest of the 3 miles, but I probably should not have continued my work out. I felt incredibly nauseous and dizzy and my heart was beating out of my chest. I took a shower at the gym and practically ran out with a towel on my head. I quickly got home I laid down immediately and my nausea and dizziness went away, but I noticed my heart was still beating unbelievably fast. (I couldn't even count the beats, it was going so fast.) So my mom took me to Med check just to avoid long emergency room waits and emergency room costs. They got me right in and when they got my heart rate it was 242 bpm. The doctor called an ambulance right away and they restarted my heart and I stayed in the hospital until they got my heart rate under control.

Well now ever since this episode, I've returned to the ER with palpitations and severe sharp chest pains that come and go (I know palpitations do not cause chest pain) but it is still a mystery as to why I continue to have these chest pains. I've had multiple tests done... Several EKGs and one echocardiogram (that showed my heart was normal.) I also had a heart monitor for a month and the company would call me because my heart rate had reached about 180 bpm and I would be literally just standing up, not exerting anything, completely in a relaxed state. I have throbbing sensation in my upper right thigh-groin area that comes and goes and my most frequent side effect is dizziness. So in the past five months, Ive seen three cardiologists and two nurse practitioners. My last cardiologist appointment, I was told I have an Atrial fibrillation and that they wanted to do a catheterization to reroute any electrical signals that may be causing my heart to have these irregular rhythms. Skeptical, my step father wanted me to get a second opinion with his cardiologist. I was told by his cardiologist that I was completely fine and I don't need to take any beta blockers or do anything because this is all a side effect of my Adderall. Initially, I felt free and really excited but at the same time I still don't have answers. My side effects are still bothersome to me and I just feel like somethings not quite right. I know I'm fine right now, but what about the long term effect on my body from some of these side effect? Am I just supposed to ignore the way I feel? I just feel so left in the dark about this since I have 2 doctors that have two complete different ideas of what is/is not wrong with me.

I know this was all due to my Adderall taking a toll on my body because I've been on it since I was 8 years old. My doses vary all the time, but when this big episode happened I had been on 40 mgs for the past 7 years. All of my doses have been prescribed to me, most importantly I have never abused this drug. Due to my health risks, I have successfully gone down to a lower dose of 25 mgs, which is still pretty high for this drug. I know the best thing would be for me to get off of it, the only problem is that I have been on Adderall for the past 13 years, and I'm unsure how long it would actually take for my body to be completely normal again. I'm just concerned what the outcome will be, without the studies done on the long term effects.

So my question to anyone would be if they know of anyone with a similar situation? and what they did about it?

What other alternative medicines would be less harmful, but effective for ADD?

If any one knows of a Cardiologist that has seen cases like this?

Any positive feedback would be extremely helpful.

Thank you.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 10/7/2013 7:58 AM (GMT -6)   
Using Adderall over an extended period can increase the risk of critical cardiovascular problems and strokes. There are also significant mental health issues associated with the long-term use of Adderall, such as depression, hostility and paranoia. In children, protracted use of Adderall may inhibit growth.
 
In 2006, the United States Food and Drug Administration required its most serious warning, a black box label, for  all  ADHD drugs. The label for these drugs warns of a strong link between their use and an increased risk of cardiovascular impairment, heart attacks.
 
I would encourage you to look into alternative treatments to help you with your ADD and perhaps talking with your Dr. re how to go about this would be wise.
 
Adderall is part of a group of ADHD medications called stimulants. For most,  Adderall is effective in treating their ADHD symptoms. However, as with all medicines, side effects can occur. Also, in some cases, the medicine may not adequately control a person's ADHD. Fortunately, there are several alternatives to Adderall for ADHD treatment.
 
Some of these Adderall alternatives include:
 
  • Lifestyle changes, including therapy
  • Non-stimulant ADHD medication.

Psychotherapy works to help people with ADHD to like and accept themselves despite their disorder. It does not address the ADHD symptoms or underlying causes of ADHD. In psychotherapy, patients talk with the therapist about upsetting thoughts and feelings, explore self-defeating patterns of behavior, and learn alternative ways to handle their emotions. As they talk, the therapist tries to help them understand how they can change or better cope with their disorder.

 

I am posting a link for you to a support group site that has information that you may find helpful. 

http://www.add.org/

 
I wish I  had more to offer but please know that I support you in looking for an alternative treatment.
 
Kindly,
Kitt
 
 

 
 
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"She Stood in the Storm & When the Wind Did Not Blow Her Away, She Adjusted Her Sails."

Post Edited (stkitt) : 10/7/2013 8:22:25 AM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, May 24, 2018 6:15 AM (GMT -6)
There are a total of 2,965,524 posts in 325,248 threads.
View Active Threads


Who's Online
This forum has 162972 registered members. Please welcome our newest member, Sethc1020.
329 Guest(s), 6 Registered Member(s) are currently online.  Details
John_TX, Bull101, Mark FW, Uncle Harley, BOB 46, Sethc1020